Does standing up too quickly cause vertigo?
When I stand up too quickly, I lose vision and I feel exceedingly dizzy. Is this 'vertigo', or is it some other problem? Are there serious diseases that can cause vertigo-like problems?
Likely this is not vertigo. Vertigo is the sensation of the room spinning around you and has to do with malfunctioning of your vestibulocochlear system (tiny bones in your inner ear that provide your brain with information about balance and body position). What you are describing is more consistent with a phenomena known as orthostatic hypotension. Essentially , what happens in orthostatic hypotension is that when you stand up (especially quickly or after being seated for a long time) blood is pulled down into the venous system of your lower extremeties and the amount of blood returned to the heart decreases. this results in a decreased amount of blood being pumped up into the brain and this relative underperfusion of brain tissue results in a feeling of lightheadedness as well as loss of vision (like a curtain is closing down over one's eyes). there may be many reasons for orthostatic hypotension to occur, the main reasons tend to be dehydration or insufficient constriction of the veins in the legs as mediated by the nervous system. There are also a number of other reasons for one to become lightheaded and dizzy, including problems with arrythmias in the heart as well as narrowing of the arteries that supply the brain with blood (the carotid arteries). I would recommend that you go to see your doctor to rule out any of these dangerous causes. that being said, you can help alleviate these symptoms by drinking at least 8 twelve ounce cups of water a day (ie stay hydrated!) and by getting up slowly when sitting from lying or when standing from sitting. Hope this helps!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?